Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

Distinguishing Tardive Dyskinesia From Drug-Induced Parkinsonism

Stuart Isaacson, MD

Director
Parkinson's Disease and Movement Disorders Center of Boca Raton
Boca Raton, Florida
Clinical Associate Professor of Neurology
FIU Herbert Wertheim College of Medicine
Miami, Florida


Stuart Isaacson, MD: consultant/advisor/speaker: Neurocrine, Supernus, Teva.


View ClinicalThoughts from this Author

Released: December 21, 2022

Key Takeaways

  • Although both tardive dyskinesia (TD) and drug-induced parkinsonism (DIP) are drug-induced movement disorders, they each have a different pathophysiology and presentation of symptoms.
  • Timing of symptom onset can help distinguish between TD and DIP.
  • Treatment for TD consists of vesicular monoamine transporter-2 (VMAT2) inhibitors, whereas treatment for DIP consists of anticholinergics.

Distinguishing tardive dyskinesia (TD) from other drug-induced movement disorders, such as drug‑induced parkinsonism (DIP), can be essential in determining the best treatment option for people experiencing drug-induced movement disorders. Drug‑induced movement disorders historically have been grouped under extrapyramidal syndrome (EPS) and included TD, DIP, tremor, akathisia, and dystonia. However, sometimes EPS has been used synonymously with DIP, which can reduce recognition of other abnormal movement disorders, including TD. Although the involuntary movements associated with TD and DIP both result due to drugs that block dopamine receptors (ie, dopamine receptor blocking agents [DRBAs])—most commonly, antipsychotics—the pathophysiology and clinical presentation of these movement disorders differ. 

Pathophysiology
All currently available antipsychotic agents block dopamine receptors, specifically the postsynaptic dopamine 2 (D2) receptor. This blockade is thought to be responsible for causing drug‑induced movement disorders, including TD and DIP. Current understanding of the likelihood of developing a movement disorder following DRBA use is that the relative occupancy of D2 receptors correlates with the risk of abnormal movement development. Less blockade, as is seen with second-generation antipsychotics, may confer less risk of drug-induced movement disorder development: The risk of developing TD is approximately 30% with first-generation antipsychotic exposure and 7% with second-generation antipsychotic exposure, and for individuals who are exposed to both, there is a 20% risk. 

The initial blockade of the D2 receptors in the nigrostriatal pathway, acutely or sub‑acutely, can lead to dystonic reactions and also to DIP, characterized by bradykinesia, or too little movement. This typically occurs within the first 1-3 months of DRBA use. By contrast, TD is a later effect—hence the term “tardive”—and is a result of chronic D2 receptor blockade causing an upregulation or overstimulation. This leads to too much movement, or hyperkinesia.

This is the key to clinically distinguishing these 2 different movement disorders: Patients with TD exhibit too much movement, whereas patients with DIP exhibit too little movement. 

Differentiating TD From DIP
As a hypokinetic movement disorder, DIP is defined by rest tremor and a lack of spontaneous movements. This paucity of movement can present clinically as slowness; stiffness; deliberate movements; difficulty transitioning from sitting to standing; and stooped, slow gait. In addition, patients with DIP will typically have reduced facial expression, slowed or reduced blinking, or a mouth that is slightly open at rest. Rest tremor is rhythmic; has a regular low frequency; and can occur in the limbs, chin, and tongue.

By contrast, TD is a hyperkinetic movement disorder defined by involuntary spontaneous movements. These movements are described as nonrhythmic, unpredictable, irregular, or jerky. People with TD do not experience slowness nor stiffness, they have normal gait and posture. Unlike DIP, however, excessive movements are a hallmark of TD: People with TD often present with increased blinking, raised eyebrows, mouth puckering or pursing, protruding tongue, and/or lateral jaw movement. Movements in the limbs and trunk are also commonly seen, such as dancing feet, “piano playing” with the fingers, arching of the back, and raising of the shoulders. Although people with TD may have movements that are isolated to certain body parts, the body areas affected will be constantly in motion, whereas people with DIP are very still, almost stonelike. 

Another way to differentiate between TD and DIP is by assessing the response to a dose reduction of an antipsychotic. DIP is dependent on the dose, potency, and occupancy at the receptor level of an antipsychotic or dopamine-blocking agent. Thus, a dose reduction of the offending agent will likely improve DIP symptoms due to lower potency and less receptor occupancy. Indeed, if the antipsychotic can be discontinued, the DIP will resolve completely, even if it may take several months. By contrast, TD is irreversible and will never fully resolve, even with a dose reduction of the offending agent. Lowering the dose of the offending agent, paradoxically, will often result in an increase in abnormal movements. This is due to the reduction in D2 blockade causing an increase in receptor overactivity. Although TD will likely worsen acutely after a dose reduction, this effect may be temporary. Over time, there is a chance that a dose reduction leads to improvement—but not resolution—of TD symptoms.

However, increasing the dose of the offending agent may worsen DIP, but can temporarily improve TD symptoms due to the increased blockade of overactive receptors. This is not a true improvement, though, but rather a masking of the TD.    

Conclusions
The correct diagnosis of TD vs DIP is very important for treatment outcomes, as treatment for one may worsen the other. For example, anticholinergics, which have shown benefit in DIP, are contraindicated in people with TD because they do not improve, and may even worsen, symptoms. The recommended treatment strategy for TD is a vesicular monoamine transporter-2 (VMAT2) inhibitor, which reduces dopamine release; this may worsen DIP.

Although both are associated with dopamine blockade, the diagnosis, treatment, and management of TD and DIP are very different. To optimize patient outcomes, the most important thing to do when seeing someone with a movement disorder is to take the time to distinguish between these 2 drug-induced movement disorders and to use that clinical assessment to determine the best treatment strategy.

Your Thoughts?
How confident do you feel in differentiating between TD and DIP? Answer the polling question and join the conversation by posting a comment in the discussion section below.

For more information on differentiating TD from DIP, watch the on-demand webcast “Distinguishing Tardive Dyskinesia From Other Drug-Induced Movement Disorders."

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue

Cookie Settings